Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Can Water Pills Raise Blood Sugar Levels?

  • Currently 4.5/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.5/5 (14 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I am 43 years old and have had high blood pressure for 15 years. I have taken atenolol to control it until recently, when my doctor changed me to a water pill, hydrochlorothiazide.

I had a fasting blood sugar test and it was high (150) for the first time ever. Could my new blood pressure pill be causing diabetes?


A. Diuretics like HCTZ (hydrochlorothiazide) can raise blood sugar and trigger diabetes in susceptible people. Such drugs may also raise uric acid levels and bring on a gout attack.

Atenolol is a controversial first-line treatment for high blood pressure because of questions about effectiveness. There are, however, many other options to control blood pressure.

We are sending you our Guide to Blood Pressure Treatment so you can discuss both drug and non-drug approaches with your physician.
  • Currently 4.5/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.5/5 (14 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

10 Comments

| Leave a comment

I read your comments in the L.A. Times regarding low B-12 and acid reducers. I have a question: do over the counter drugs such as Tagamet, Tums, Rollaids, etc., have the same effect as the prescribed drugs listed.

Thanks for your reply.

Hello: I'm also taking hydro for high blood pressure. I'm 78 and pretty healthy and have been on the pill since 5/07. Because I come from a diabetic family, I always have my glucose checked with my high cholesterol. This month, for the first time, my glucose was 113; high for me!worrisome.
Angela M. R.

I take Tenoretic...generic equivalent...very similiar composition of components in it...I never had diabetes in the family...my blood sugar was high...my weight is high...260 lbs...did this drug contribute to this disease...?

I too was given Hydrochlocothiazize for swelling in my right foot about ten years ago. NO diabetes in my family but I am now. As of seven years. I control it with exercise and trying to eat better. Have been about 30-40lbs over all this time.

I have been taking Tenoretic for several years, and it seems to be workng for me. I am 80 yrs. old and this is the only prescription drug I take. I do not have swollen ankles or side effects. Having a check-up next week and, if I should be taken off this drug for any reason, I will inform this group - it may be helpful.

My blood pressure was serious several years ago, Anotel did not work, along with Apo-Diltiaz. My heart palpitations got rapid, and the new Doctor said I was in danger of having a stroke. Then I was given water pills nova-Hydrazide, My Blood pressure is good. ..but lose lots of sleep, going to bathroom ha.

I am wishing someone tell me if there is a substitute.

I had low blood level for many years till I moved to a new county and I switched doctors. My new doctor put me on water pills because my feet and hands was swelling, due to my heart condition. She put me on water pills and my blood sugar started shooting up to 174-274 for 3 months non-stop. I have stopped the water pills as of three days ago now, and it has dropped to 138 so far. So I am proud I took it on myself to get off the water pills. So I think the water pills brings sugar levels to its tip top.

I have a severe kidney disease and was given hctz for blood pressure. I am not a diabetic...after taking this for 2 years my blood sugar started creeping up..he took me off because it raised my creatinine too...it's been 2 months since I have been off of it and my blood sugar is slowly coming down. How long does it take to get completely out of your system?

What a surprise I have been have been struggling with blood sugar levels myself. I also take hydrochlorothazide for water (what great news). I was suffering foot pain, even though test for gout was negative my Dr suggested Indomethacin? I just read
about problems hctz causes. What a relief thanks to everyone who wrote in on these issues.

My doctor gave me waterpills (Lasix) and Metformin since I had swelling in my legs and my glucose was high. The diuretic pills made my glucose even higher. My legs more painful and red. I called the drug store to find out what diuretic might be safe with the Medformin. He gave me another one which did the same thing. Clueless.

I check Drugs.com to find out about interactions, etc. Why can't my doctor and pharmacy do the same?

Which diuretics are safe with Medformin?

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.